Kansas, 2004

Hail and Damaging Winds in Kansas, August 8 to 9, 2004

August 8 to 9, 2004 · NWS ICT · 22 events in 6 counties and zones

15 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 1:55 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT SUN AUG 8 2004

.DISCUSSION...

TONIGHT
CURRENT THINKING STILL APPEARS TO BE ON TRACK WITH STORMS EXPECTED
TO FIRE IN NORTHERN KS AND BACKBUILD ALONG THE FRONT THIS AFTERNOON.
STEERING WINDS ALOFT WOULD HAVE THE ACTIVITY PROPAGATING TO THE SE
AT 20-25 MPH. EXPECT ACTIVITY TO FILL IN FARILY GOOD ALONG THE FRONT
FOR THE AFTERNOON AND EVENING HRS...BUT WITH LOSS OF DAYTIME HEATING
WOULD EXPECT ACTIVITY TO DECREASE IN COVERAGE SOME AS IT MOVES SE.
SHEAR IS STILL ON THE LOW END...THEREFORE WOULD EXPECT ANY SEVERE
ACTIVITY TO BE MORE ISOLATED AND CONFINED TO CENTRAL KS WHERE BEST
INSTABILITY WILL BE IN PLACE.

MON-TUES
FRONT WAS PREVIOUSLY ADVERTISED TO MOVE THRU THE REGION BUT IT COULD
STALL OUT SOMEWHERE IN SOUTHERN KS...UNLESS CONVECTIVE ACTIVITY CAN
GENERATE A STRONG ENOUGH COLD POOL TO PUSH THE BOUNDARY FURTHER
SOUTH. NEVER THE LESS IT WILL BE A TOUGH CALL DECIDING WHERE ANY
CONVECTIVE ACTIVITY MIGHT TRY AND REDEVELOP ON MONDAY IF AT ALL...OR
IT COULD BE SOME LINGERING ACTIVITY FROM OVERNIGHT DIMINISHING
ACROSS SOUTHERN KS MONDAY MORNING. WILL ONLY CARRY SMALL POPS FOR
SOUTHERN KS AS THIS COULD BE THE MOST LIKELY PLACE FOR A POSSIBLE
SFC BOUNDARY TO SET UP CAMP...HOWEVER UPPER SUPPORT DOES NOT LOOK
TOO FAVORABLE SO PERHAPS ISOLATED TO WIDELY SCATTERED ACTIVITY.

NEXT SYSTEM LOOKS PRETTY DYNAMIC AS ITS ALREADY SHOWING ITSELF ON
WATER VAPOR IMAGERY OVER NORTHERN ALBERTA. THIS SYSTEM WILL QUICKLY
RACE SOUTHWARD ON THE HEALS OF THE SYSTEM NOW MOVING ACROSS NORTH
DAKOTA. IT WILL BE QUITE THE CHALLENGE FOR TEMP FCSTING ON TUES AS A
STRONG THERMAL GRADIENT WILL PROBABLY EXIST WITH TEMPS IN THE COOLER
60S NORTH OF THE BOUNDARY AND 80S TO THE SOUTH...HOWEVER THERE
SHOULD BE SOME DECENT CLOUDINESS THAT WILL ALSO NEED TO BE FACTORED
INTO THE EQUATION. IT APPEARS THAT WE WILL SEE ANOTHER DECENT CHANCE
OF PRECIP SPREADING ACROSS CENTRAL AND SOUTHERN KS. GOING POPS SEEM
TO MATCH UP WITH NEIGHBORS NICELY SO WILL ONLY MAKE A FEW MINOR
TWEAKS.

WED
COOL CANADIAN AIRMASS WILL POUR SOUTHWARD INTO KS WITH PRECIP COMING
TO AN END ACROSS SOUTHERN KS. AFTERNOON HIGHS WILL BE SOME 15-20
DEGREES BELOW AVERAGE EVEN WITH FULL SUN. A FEW RECORDS TEMPS OF
SOME KIND COULD POSSIBLY BE BROKEN...STAY TUNED.

EXTENDED: THUR-SUN
NO BIG CHANGES MADE AS MODIFICATION OF COOL CANADIAN AIRMASS
UNDERGOES A SLOW WARMING PROCESS. TEMPS ARE STILL EXPECTED TO REMAIN
BELOW NORMAL FOR AUGUST STANDARDS.

ANOTHER IMPULSE WILL SLIDE S ACROSS THE AREA ON THURSDAY BUT
MOISTURE APPEARS TO BE SCOURED OUT FROM TUESDAYS SYSTEM. SO IT LOOKS
LIKE IT WILL ONLY BE AN INCREASE OF CLOUDS ON THURSDAY...WHICH COULD
HAMPER TEMPS FURTHER. MED RANGE MODEL SOLUTIONS HAVE A WEAK SIGNAL
OF UPPER RIDGE FLATTENING OUT BY NEXT WEEKEND WITH A IMPULSE SLIDING
W ACROSS THE ROCKIES. THE GFS MAJORITY IN ITS ENSEMBLE MEMBERS ARE
STILL IN FAVOR OF UPPER RIDGE HANGING TOUGH WHILE CANADIAN ENSEMBLE
MEMBERS INDICATE THAT UPPER RIDGE WILL BREAK DOWN. IF THE SIGNAL
FROM CANADIAN/ECM SOLUTIONS REMAIN CONSISTENT THEN I COULD SEE SOME
CHANCES OF PRECIP INSERTED BY LATER SHIFTS. JUST TOO MUCH
UNCERTAINTY TO TOSS SOMETHING IN FOR NEXT SAT OR SUN AT THIS
JUNCTURE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  83  65  80 /  40  20  20  40
HUTCHINSON      66  83  63  78 /  40  20  20  40
NEWTON          67  83  63  78 /  40  20  20  40
ELDORADO        67  84  64  80 /  40  20  20  30
WINFIELD-KWLD   68  85  66  84 /  40  30  30  30
RUSSELL         62  82  60  72 /  50  10  10  50
GREAT BEND      64  82  62  75 /  50  10  10  40
SALINA          64  82  61  73 /  50  10  10  40
MCPHERSON       65  83  62  76 /  40  10  10  40
COFFEYVILLE     65  85  66  85 /  30  30  30  20
CHANUTE         65  85  64  82 /  30  30  20  20
IOLA            65  84  63  81 /  30  30  20  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Aug 8, 11:16 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1216 PM CDT SUN AUG 8 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1216 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL
KANSAS AFTER 4 PM THIS AFTERNOON, MAINLY ALONG AND NORTH OF A GREAT
BEND TO SALINA LINE. A FEW OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WIND BEING THE MAIN THREAT. MOST OF THE STORMS WILL
TRACK SOUTHEAST AT 10 TO 15 MPH, BUT AN ISOLATED STORM MAY TRACK
SOUTH WHICH MAY ALSO YIELD TO LARGE HAIL.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED LINGER INTO THIS EVENING
AS THEY SPREAD SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS.
A COUPLE OF THUNDERSTORMS MAY MAINTAIN SEVERITY WITH BOTH LARGE HAIL
AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WOULD OCCUR OVER AREAS ALONG, AND NORTHWEST, OF A LINE FROM
HUTCHINSON TO MARION THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL LINGER OVER PRIMARILY SOUTH-CENTRAL
AND SOUTHEAST KANSAS THRU EARLY MONDAY AFTERNOON, BUT SHOULD NOT BE
SEVERE.

AFTER A BRIEF INTERMISSION, THUNDERSTORMS WILL RETURN TO CENTRAL
KANSAS TUESDAY AFTERNOON AND SPREAD ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS TUESDAY NIGHT IN A MANNER VERY SIMILAR TO THE EVENT
FORECAST FOR LATE THIS AFTERNOON AND TONIGHT. THESE THUNDERSTORMS
MAY ALSO BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS.
WIDESPREAD HEAVY RAINS ARE ALSO POSSIBLE AND DEPENDING ON HOW MUCH
RAINFALL IS RECEIVED TONIGHT, FLOODING MAY ALSO POSE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL KANSAS LATE
THIS AFTERNOON AND THIS EVENING, AND IN SOUTH-CENTRAL KANSAS LATE
THIS EVENING.

SKYWARN SPOTTERS SHOULD LISTEN CLOSELY FOR TUESDAY MORNINGS
HAZARDOUS WEATHER OUTLOOK FOR INSTRUCTIONS REGARDING POSSIBLE
ACTIVATION LATE TUESDAY AFTERNOON AND TUESDAY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

ES/COX

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
August 8, 7:02 PM CST
Where
Lincoln County, 2 mi NE of Lincoln
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.050, -98.117

Hail, Lincoln

When
August 8, 7:26 PM CST
Where
Lincoln County, 6 mi N of Sylvan Grove
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -98.383

Hail, Lincoln

When
August 8, 7:53 PM CST
Where
Lincoln County, Lincoln
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.150

Hail, Lincoln

When
August 8, 8:10 PM CST
Where
Lincoln County, 3 mi S of Lincoln
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.983, -98.150

Hail, Lincoln

When
August 8, 8:15 PM CST
Where
Lincoln County, 3 mi ESE of Lincoln
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -98.100

Unspecified damage to crops.

Thunderstorm Wind, Ellsworth

When
August 8, 8:15 PM CST
Where
Ellsworth County, 17 mi ENE of Ellsworth
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.833, -97.933

Downed large limbs.

Thunderstorm Wind, Lincoln

When
August 8, 8:20 PM CST
Where
Lincoln County, Westfall
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -98.000

Hail, Lincoln

When
August 8, 8:20 PM CST
Where
Lincoln County, Westfall
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -98.000

Hail, Ellsworth

When
August 8, 8:25 PM CST
Where
Ellsworth County, 9 mi ENE of Ellsworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -98.083

Hail, Russell

When
August 8, 8:59 PM CST
Where
Russell County, 8 mi S of Russell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -98.850

Hail, Russell

When
August 8, 9:05 PM CST
Where
Russell County, 8 mi S of Russell
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -98.850

Thunderstorm Wind, Barton

When
August 8, 9:10 PM CST
Where
Barton County, 4 mi NW of Millard
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.667, -98.933

Hail, Barton

When
August 8, 9:10 PM CST
Where
Barton County, 4 mi NW of Millard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -98.933

Hail, Russell

When
August 8, 9:20 PM CST
Where
Russell County, 11 mi SSW of Bunker Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.767

Thunderstorm Wind, Barton

When
August 8, 9:30 PM CST
Where
Barton County, 3 mi SE of Galatia
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.600, -98.933

Hail, Kingman

When
August 8, 11:35 PM CST
Where
Kingman County, Zenda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Tree damage. (CO-OP observer.)

Thunderstorm Wind, Kingman

When
August 8, 11:45 PM CST
Where
Kingman County, Spivey
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.167

Extensive tree damage.

Hail, Kingman

When
August 8, 11:45 PM CST
Where
Kingman County, Zenda
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Hail ranged from 1.00 to 1.50 inch diameter.

Thunderstorm Wind, Harper

When
August 9, 12:20 AM CST
Where
Harper County, 1 mi W of Attica
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -98.250

Hail, Harper

When
August 9, 12:20 AM CST
Where
Harper County, 1 mi W of Attica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -98.250

Hail, Harper

When
August 9, 12:30 AM CST
Where
Harper County, Attica
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -98.233

Thunderstorm Wind, Harper

When
August 9, 12:30 AM CST
Where
Harper County, Attica
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -98.233

Dwoned power lines across town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418655, 5418656, 5418657, 5418658, 5418659, 5418660, 5418661, 5418662, 5418663, 5418664, 5418665, 5418666, 5418667, 5418668, 5418669, 5418670, 5418671, 5418672, 5418673, 5418674, 5418675, 5418676.